Due to the weather, some customers may experience late delivery of The Roanoke Times. We apologize for the delay.
Tuesday, April 2, 2013
America loves generic drugs. Anyone who has to pay for medication is thrilled at the prospect of saving big bucks on prescription medicine. That includes insurance companies, hospitals, government agencies like Medicare and Medicaid, and lots of patients who pay out of pocket.
The brand-name, cholesterol-lowering drug Lipitor, for example, can cost more than $200 for a month’s supply. Purchase the generic atorvastatin at some discount drugstores, and you might pay just $16. There are even a few supermarket chains offering the drug for free to get customers with prescriptions in the door.
This is a great deal if the generic drug is truly “identical” to its brand-name counterpart, as required by law. But do all generic drugs live up to this standard? One manufacturer, Ranbaxy, got into trouble last year because its atorvastatin pills contained particles of glass.
Readers of this column have been sharing their experiences with generic drugs for years. A woman in Humble, Texas, reported: “I have been taking Lipitor for nearly four years. I have been taking generic Lipitor since it became available.
“On Lipitor my total cholesterol was 159 mg/dl and LDL 75 mg/dl. After being on atorvastatin for a year at the same dosage, my total cholesterol is 253 and LDL 163. Is it possible that the generic is not as effective?” The changes in cholesterol numbers are particularly worrisome since the largest increase was in LDL, the fraction of cholesterol that carries the greatest risk for heart health.
Keeping careful records is one way that patients can tell whether their generic drug is doing its job. Another way is to monitor reactions. One woman wrote that her daughter had a seizure while taking the generic antidepressant, Budeprion XL 300. She was convinced that the problem was brought on by the rapid release of the active ingredient bupropion from the pill.
The Food and Drug Administration removed this generic formulation from the market in October 2012, because it did not meet bioequivalence standards. This is how the agency determines if a generic drug is identical to a brand name.
The trouble with the FDA’s definition of “identical” is that it does not correspond to the way most people understand the word. In everyday terms, identical means exactly alike. The FDA’s definition is much more generous.
A generic drug can differ from the brand name in inactive ingredients (binders, fillers and colors) as well as in the formulation that releases the active ingredient into the body.
Most health professionals assume that generic drugs get into the bloodstream at the same exact rate and in the same amount as the brand name. But the FDA’s bioequivalence regulations aren’t that strict. Some approved generics get into the bloodstream four to five times faster during the first few hours and fade much more quickly as well.
The FDA assumes that such differences don’t matter, but patient experience suggests otherwise. Recently, a person told us that switching from Wellbutrin that had worked for five years to Budeprion left her suicidal within a month. Going back to the brand name “saved her life.” We hope that in the future, the FDA will change its oversight of generic drugs so that we can all save money without risking our health or our lives.
Q: I have been taking atenolol for several years and have been troubled with symptoms that have gone undiagnosed despite untold hours in doctors’ offices. I have even been hospitalized with extreme dizziness and heart palpitations. Sometimes I gasp for air after simply climbing the stairs to my home. I also suffer with cold feet and hands.
Just today, I was at the doctor’s office with chest pain, breathing problems and heart palpitations. She said my blood pressure was 100/60 and told me she thought it was due to the atenolol. She suggested I cut back to every other day. I wonder if this drug has been the problem all along.
A: Atenolol is a beta blocker, like metoprolol and propranolol. Such drugs were once first-line treatments against hypertension, but experts now recommend that they be used only when other approaches are inadequate.
Beta blockers are notorious for causing cold hands and feet, fatigue and dizziness. They also can cause breathing difficulties or make asthma worse.
We are sending you our book “Best Choices From The People’s Pharmacy” for an in-depth discussion of beta blocker side effects and other ways to treat high blood pressure. It is available in libraries and at www.PeoplesPharmacy.com. Atenolol and other beta blockers should never be stopped abruptly, as this could trigger angina or even a heart attack. Alternate-day treatment is untested and might carry risks.
“ The People’s Pharmacy with Joe and Terry Graedon” airs Saturday at 7 a.m. on WVTF (89.1 FM) and at 4 p.m. Saturdays and Sundays on RADIO IQ (89.7 FM). Joe and Teresa Graedon’s column runs in Tuesday’s Extra.
Weather JournalIce threat may grow into Sun PM